Alert archive / Minnesota / Wind Chill Advisories in 2008

Wind Chill Advisory 3, NWS Grand Forks, ND

January 14, 200814 counties in Minnesota; 7 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 14, 2008, 4:27 AM CST for 14 counties in Minnesota; 7 counties in North Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2008, 4:27 AM CST (10:27 UTC)
Expired
Jan 14, 2008, 8:34 AM CST
In force
4 hr
Issued by
NWS Grand Forks, ND
All 21 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Cass County, ND, Grand Forks County, ND, Pembina County, ND, Richland County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 59 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 141027
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
427 AM CST MON JAN 14 2008

...DANGEROUS WINDS CHILLS TO CONTINUE THROUGH MID MORNING...

.WIND CHILLS FROM 25 TO 35 BELOW WILL CONTINUE ACROSS THE RED
RIVER VALLEY. AS HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS
WIND SPEEDS WILL SUBSIDE.

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-141500-
/O.EXP.KFGF.WC.Y.0002.000000T0000Z-080114T1000Z/
/O.NEW.KFGF.WC.Y.0003.080114T1027Z-080114T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
427 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...
...WIND CHILL ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS EXTENDED A WIND
CHILL ADVISORY UNTIL 9 AM CST THIS MORNING.


WIND CHILLS FROM 25 TO 35 BELOW ZERO WILL PERSIST IN THE RED
RIVER VALLEY THROUGH THE MID MORNING HOURS. WIND SPEEDS WILL
SUBSIDE AS HIGH PRESSURE BUILDS INTO THE REGION...AND THE THREAT
FOR DANGEROUS WIND CHILLS WILL END.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

JK
1 follow-up statement
000 
WWUS43 KFGF 141434
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
834 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IS NOW CANCELLED...

.A RIDGE OF HIGH PRESSURE HAS SETTLED IN OVER THE VALLEY...RESULTING
IN LIGHTER WINDS. THE LIGHT WINDS HAVE RESULTED IN WIND CHILLS RISING
ABOVE ADVISORY CRITERIA.

MNZ001>005-007-008-013>016-022-023-027>031-040-NDZ008-016-027-029-
030-039-053-141545-
/O.CAN.KFGF.WC.Y.0003.000000T0000Z-080114T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-
SOUTH CLEARWATER-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-GRANT-PEMBINA-EASTERN WALSH COUNTY-GRAND FORKS-
STEELE-TRAILL-CASS-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...
MAHNOMEN...LAKE ITASCA...DETROIT LAKES...WOLF LAKE...
BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE...
CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...
WAHPETON
834 AM CST MON JAN 14 2008

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

A RIDGE OF HIGH PRESSURE HAS SETTLED IN OVER THE VALLEY...RESULTING
IN LIGHTER WINDS. THE LIGHT WINDS HAVE RESULTED IN WIND CHILLS RISING
ABOVE ADVISORY CRITERIA.

$$
SPEICHER

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 13, 9:21 PM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Jan 13, 9:21 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
921 PM CST SUN JAN 13 2008

.DISCUSSION...
WIND SPEEDS IN THE 10-15 MPH AND TEMPS FALLING BELOW ZERO HAVE
COMBINED TO PRODUCE WIND CHILLS IN THE 25 TO 30 BELOW RANGE IN
THE RED RIVER VALLEY. WINDS OVER 10 MPH SHOULD PERSIST THROUGH
10Z...AND HAVE ISSUED A WIND CHILL ADVISORY FOR THE VALLEY. WE
HAVE ALREADY SENT AN UPDATED WSW/GRIDS AND TEXT PRODUCTS.

&&

.AVIATION...
VFR CONDITIONS WILL BUILD INTO THE BJI SITE WITHIN THE NEXT FEW
HOURS...WITH GFK/FAR ALREADY VFR. THESE VFR CONDITIONS WILL
PERSIST THROUGH THE TAF PERIOD AND WINDS WILL BECOME LIGHT LATER
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 539 PM CST SUN JAN 13 2008/

DISCUSSION...
WE WILL ISSUE A QUICK UPDATE TO ADDRESS TEMPS. TEMPS ARE FALLING
PRETTY QUICK THIS EVENING...AND WE ARE ALREADY NEARING FORECAST
LOWS IN THE NORTH. THEREFORE...WILL LOWER MINIMUM TEMPS 5-10
DEGREES IN MOST AREAS OVERNIGHT. IF WE CAN DECOUPLE FULLY AFTER
MIDNIGHT...THEN SOME AREAS COULD FALL TO 20 BELOW AND WE MAY NEED
TO ADJUST TEMPS DOWN SOME MORE LATER THIS EVENING. NEW GRIDS HAVE
ALREADY BEEN SENT AND TEXT PRODUCTS WILL FOLLOW.

PREV DISCUSSION... /ISSUED 307 PM CST SUN JAN 13 2008/

SHORT TERM...
MAIN CHALLENGE REMAINS TEMPERATURES AND PRECIPITATION.

SETTLED ON GFS AS COMPROMISE SOLN FOR THIS FCST PD. ALL MODELS
INITIALIZED WELL THIS RUN BUT SOME VARIANCES EXISTED. ECMWF TENDED
TO BE A BIT FAST WHERE THE NAM WAS SLOWER AND THE GFS HIT IN THE
MIDDLE.

SFC ANALYSIS SHOWS RIDGE OF HIGH PRESSURE PUSHING OVER ND/MN WITH
PC SKIES...EXCEPT SE OF A LINE FROM BDE TO FAR. TEMPS IN NW ZONES
DROPPING BELOW ZERO AS COLDER AIR FILTERS IN FROM CANADA. WITH
SKIES CLEARING...EXPECT DECENT RADIATIONAL COOLING TO DROP
OVERNIGHT TEMPS FARTHER.

SOME AREAS OF LIGHT SNOW REMAIN AND MADE MENTION OF THEM THRU THE
EVENING HOURS. OTHERWISE...PATTERN REMAINS QUIET UNTIL NEXT SYSTEM
APPROACHES ON TUESDAY. RETURN FLOW AND INCREASING THICKNESS
VALUES SHOULD HELP IN DECENT TEMPERATURE RECOVERY...EXCEPT IN THE
RR VALLEY WHERE COLDER AIR IS EXPECTED TO REMAIN POOLED INHIBITING
TEMPS A BIT. SUFFICIENT LIFT EXISTS FOR PCPN BUT THE QUESTION MARK
IS THE AMT OF MOISTURE AVAILABLE. THEREFORE...ONLY EXPECTING ONE
TO TWO INCHES OF SNOW TO FALL ACROSS THE REGION ATTM. STRONGER CAA
BEHIND THE SYSTEM LOOKS FAVORABLE FOR KICKING THE SNOW AROUND SO
EXPECT SOME BLOWING SNOW IN ITS WAKE...ESPECIALLY IN OPEN COUNTRY.
FOR THE LONGER TERM...EXPECT TO REMAIN IN COLDER PATTERN.

LONG TERM (THU-SAT)...
GOING BACK INTO WINTER MODE OVERALL LONG RANGE MODELS IN PRETTY
GOOD AGREEMENT WITH TEMPERATURES MAIN CHALLENGE. REGION TO REMAIN IN
LONG WAVE TROUGH THROUGH PERIOD. WEAK SHORTWAVES DROPPING THROUGH
FLOW WILL BRING INCREASINGLY COLDER AIR INTO REGION. BEST POTENTIAL
FOR MEASURABLE SNOWFALL WILL BE EARLY (THUR) OVER SW HALF OF FA WITH
MAIN SHORTWAVE PASSAGE AND WESTWARD RETREATING BAROCLINIC ZONE.
REMAINDER OF PERIOD WILL BE UNDER ARCTIC HIGH PRESSURE...COLD
TEMPERATURES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY UNTIL 4 AM CST MONDAY FOR NDZ008-016-027-029-
     030-039-053.

MN...WIND CHILL ADVISORY UNTIL 4 AM CST MONDAY FOR MNZ001>005-007-008-
     013>016-022-023-027>031-040.

&&

DK
Hazardous weather outlook, Jan 13, 7:00 AM CST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CST SUN JAN 13 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CST SUN JAN 13 2008

...MORE WINTER LIKE TEMPERATURES WILL MOVE INTO THE AREA TONIGHT...
...LOW WIND CHILLS WILL BE POSSIBLE FOR MONDAY NIGHT AND TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

WIND CHILL TEMPERATURES WILL FALL TO 25 TO 30 BELOW ZERO FROM
THE RED RIVER VALLEY EAST INTO NORTHWEST MINNESOTA FOR TONIGHT.
HOWEVER NORTHWEST WINDS WILL DIMINISH UNDER 10 MPH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL ADVISORY MAY BE NEEDED MONDAY NIGHT AS WIND CHILL
TEMPERATURES ARE EXPECTED TO FALL TO 25 TO 30 BELOW ZERO FROM THE
RED RIVER VALLEY EAST INTO NORTHWEST MINNESOTA. SOUTH WINDS AT 10
TO 20 MPH AND TEMPERATURES FROM ZERO TO TEN BELOW WILL MAKE FOR
LOW WIND CHILL TEMPERATURES.

LOW WIND CHILL TEMPERATURES ARE ALSO EXPECTED TUESDAY NIGHT AS
ANOTHER ARCTIC COLD FRONT WILL MOVE OUT OF CANADA. WIND CHILL
TEMPERATURES AROUND 25 BELOW MAY BE POSSIBLE ALONG THE CANADIAN
BORDER. ALSO GUSTY NORTHWEST WINDS ARE POSSIBLE WITH GUST UP TO
35 MPH WEDNESDAY NIGHT. THE WIND ADVISORY WOULD BE MOST LIKELY
OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA EXCEPT THE WOODED AREAS OF NORTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:14 PM CSTWind Chill AdvisoryFGFBecker, Clay, Clearwater, Grant, Kittson, Mahnomen and 8 more7 hr

Nearby

Wind Chill Advisories in Minnesota, 2008Wind Chill Advisories in North Dakota, 2008Every wind chill advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.